Cyanide Toxicity with sodium nitroprusside

Cyanide Toxicity can occur with sodium nitroprusside.

Hypertension is commonly seen in the perioperative setting as well as the intensive care unit (ICU). There are many agents to lower blood pressure with different mechanisms of action.

One of the most potent vasodilators is sodium nitroprusside, which causes arteriolar and venous smooth muscle relaxation via nitric oxide-mediated mechanisms. It has a rapid onset and relatively short duration of action, making it a readily titratable agent. However, its dose must be limited because of its potential toxic side effects.

Toxicity from sodium nitroprusside is due to the cyanide groups released from metabolism of the nitroprusside molecule, resulting in cyanide toxicity. After gaining an electron from the iron moiety of hemoglobin, the sodium nitroprusside produces an unstable radical and methemoglobin.

The unstable sodium nitroprusside radical produces five cyanide ions, which can have one of three fates. Cyanide toxicity involves their interaction with methemoglobin to produce cyanomethemoglobin.

They can produce thiosulfate and its end product thiocyanate. Additionally, cyanide ions can bind cytochrome oxidase and ultimately inhibit oxidative metabolism, leading to cyanide toxicity. Organs most susceptible to the effects of loss of oxidative metabolism are the heart and brain.

Clinically, patients with cyanide toxicity may exhibit altered mental status, cardiovascular instability, and an anion gap metabolic acidosis. Initially, patients may present with sinus tachycardia that may progress to sinus bradycardia or ventricular dysrhythmias and even asystole.

Patients of cyanide toxicity begin to have restlessness and agitation when the central nervous system is affected. With worsening toxicity, convulsions may occur and can ultimately lead to encephalopathy and coma. With loss of aerobic metabolism there is an increase in lactate, leading to an anion gap metabolic acidosis in cyanide toxicity.

What to Do in Cyanide Toxicity with sodium nitroprusside

Treatment of cyanide toxicity begins with discontinuation of sodium nitroprusside administration. Patients should concomitantly be placed on supplemental oxygen and may even require mechanical ventilation.

Additionally, thiosulfate and sodium nitrate (to convert hemoglobin to methemoglobin) can be given to increase the kinetics of the other two metabolic pathways, resulting in less cyanide to bind to cytochrome oxidase.

Prevention of cyanide toxicity can be achieved by limiting the dose of sodium nitroprusside to less than 8.0 micrograms/kg/min over 1 to 3 hours. Additionally, thiosulfate can be given concomitantly with the sodium nitroprusside.

It is important to note that sodium nitroprusside has multiple effects on organ systems. Given that sodium nitroprusside relaxes arteriolar venous smooth muscle, there is a decrease in afterload as well as preload.

This can reflexively cause an increase in heart rate and contractility. However, cardiac output is usually not affected given the decrease in preload as well. An intracoronary steal syndrome may occur in areas where there is coronary artery disease and inability to further dilate these diseased vessels compared with nondiseased vessels.

Effects on the cerebral vasculature can cause an increase in cerebral blood flow and ultimately in intracranial pressure. Dilatation of the pulmonary vasculature also occurs. This can increase shunt fraction by preventing hypoxic pulmonary vasoconstriction.

Renal activation of the reninangiotensin system and catecholamine release can occur with a decrease in arterial blood pressure, which can cause rebound hypertension with discontinuation of sodium nitroprusside.

Finally, alternate agents to sodium nitroprusside include other vasodilators such as nitroglycerin and hydralazine. Additionally, other classes of agent such as ACE inhibitors, alpha-blockers, or calcium channel blockers may be used to control hypertension.

Add Comment